Tags

, , , , ,

I hate more drugs. Sometimes it seems like all I do is manage my and my husband’s respective drug therapies and it seems like I’m always swallowing a pill. But sometimes, I guess, more is better. We’ll see.

I saw my rheumatologist last week. It was the first appointment after the first two loading doses of Remicade. Per Remicade’s website, the recommended dosage for RARemicade is 3 mg/kg of body weight repeated every eight weeks after the loading doses (loading dosage is one infusion at weeks 0, 2, and 6). Because I’ve “failed” at previous treatments, my rheumatologist started me at twice the normal dose (6 mg/kg) with anticipated infusions more often (every six weeks rather than every eight).

In some ways, the rheumatologist appointment was good because I was in terrible shape. Don’t you just hate it when your RA conveniently takes the day off when it’s time to see the doctor? It’s kind of like when your car quits rattling when you see the mechanic. There’s not much to talk about. But this time when I saw the doctor, my joints were swollen, I was in pain, I was fatigued, my hip bursitis was back, and I’d put on 15 pounds thanks to the interim prednisone supplement. The first two loading doses of Remicade clearly hadn’t had much, if any, effect. While I understand and accept that it can take several weeks for biologic treatments to start working, I have to admit disappointment that with each passing day I seemed to be getting worse. (Note that I’m also on 20 mg of Arava/leflunomide in addition to the prednisone.)

To me, changes needed to be made and my rheumatologist obviously agreed because she was the one who spoke first. In the short term, she’s reduced my prednisone to 5 mg/day to help slow the weight gain, but she also did a steroid injection for my hip bursitis to help calm that down, especially since we’re cutting back on the daily dosage. That did help, almost immediately.

In the longer term, she increased the Remicade infusion to 7 mg/kg. Other than a bit of a headache during the infusion, I haven’t noticed any negative side effects (or any positive ones for that matter), so I don’t know why I get nervous about upping the dosage. I trust my doctor and the Remicade site indicates that dosing can be as high as 10 mg/kg every four weeks. I just keep thinking that with all these drugs that I take, that there is some tipping point where my body will rebel at all the chemicals I put into it.

In addition to the changes to Remicade and prednisone changes, my rheumatologist has prescribed Tramadol for pain. She prescribed it early on in our relationship but I quit taking it because I took it at night and felt “hung over” the next morning. This time it seems to be controlling the pain but without so much of the after effects. Of course, I’m consulting now rather than having to show up at a corporate office every morning, so even if there is some carry over, there isn’t as much impact to my daily life.

So more Remicade, more pain medication, less prednisone. Two steps forward, one step back. (Or is it the other way around?)

I hope your day is filled with more of whatever makes you happy. Thanks for checking in.

Advertisements